Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 109, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 2, 2012, 2:15 AM CDT for 5 counties in Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2012, 2:15 AM CDT (07:15 UTC)
- Expired
- Aug 2, 2012, 3:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, KS, Cloud County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 2:30 AM CDT | TSTM WND DMG | Washington, KS | TREE BRANCHES AND POWER LINES DOWN IN TOWN |
| Aug 2, 2:30 AM CDT | TSTM WND GST 65 | E Hanover, KS | TREE LIMBS DOWN AND 2.15 INCHES OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1337 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2367 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
941
WUUS53 KTOP 020715
SVRTOP
KSC027-029-157-161-201-020800-
/O.NEW.KTOP.SV.W.0109.120802T0715Z-120802T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
215 AM CDT THU AUG 2 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
EASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
EASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
NORTHWESTERN RILEY COUNTY IN NORTHEAST KANSAS...
WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 300 AM CDT
* AT 212 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM MAHASKA TO 5 MILES WEST OF LINN TO AURORA...AND
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
* LOCATIONS IMPACTED INCLUDE...
WASHINGTON...PALMER...LINN...GREENLEAF...MORGANVILLE...
HOLLENBURG...BARNES...HANOVER AND GREEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 9680 3959 9681 3939 9698 3939 9764
3970 9741 4001 9755
TIME...MOT...LOC 0715Z 270DEG 32KT 4002 9725 3971 9714
3944 9741
HAIL...<.75IN
WIND...60 MPH
$$2 follow-up statements
572
WWUS53 KTOP 020731
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
231 AM CDT THU AUG 2 2012
KSC157-020740-
/O.CAN.KTOP.SV.W.0109.000000T0000Z-120802T0800Z/
REPUBLIC KS-
231 AM CDT THU AUG 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN REPUBLIC COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA.
LAT...LON 4000 9680 3959 9681 3939 9698 3940 9752
3971 9724 3993 9737 4000 9737
TIME...MOT...LOC 0730Z 270DEG 32KT 3999 9710 3972 9695
3941 9719
$$
KSC027-029-161-201-020800-
/O.CON.KTOP.SV.W.0109.000000T0000Z-120802T0800Z/
RILEY KS-CLAY KS-CLOUD KS-WASHINGTON KS-
231 AM CDT THU AUG 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WASHINGTON...
EAST CENTRAL CLOUD...NORTHERN CLAY AND NORTHWESTERN RILEY COUNTIES
UNTIL 300 AM CDT...
AT 225 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 9 MILES WEST OF HOLLENBURG TO GREENLEAF TO
IDANA...AND MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
LOCATIONS IMPACTED INCLUDE...
BARNES...HOLLENBURG...HANOVER AND GREEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 9680 3959 9681 3939 9698 3940 9752
3971 9724 3993 9737 4000 9737
TIME...MOT...LOC 0730Z 270DEG 32KT 3999 9710 3972 9695
3941 9719
HAIL...<.75IN
WIND...60 MPH
$$201
WWUS53 KTOP 020757
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
257 AM CDT THU AUG 2 2012
KSC027-029-161-201-020805-
/O.EXP.KTOP.SV.W.0109.000000T0000Z-120802T0800Z/
RILEY KS-CLAY KS-CLOUD KS-WASHINGTON KS-
257 AM CDT THU AUG 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON...EAST CENTRAL
CLOUD...NORTHERN CLAY AND NORTHWESTERN RILEY COUNTIES WILL EXPIRE AT
300 AM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER GUSTY WINDS TO AROUND 45 MPH ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.
LAT...LON 4000 9680 3959 9681 3939 9698 3940 9752
3971 9724 3993 9737 4000 9737
TIME...MOT...LOC 0755Z 270DEG 32KT 3999 9681 3972 9666
3941 9690
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 11:40 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 1, 11:40 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1140 PM CDT WED AUG 1 2012 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM FORECAST (TONIGHT AND THURSDAY)... SHORT TERM FORECAST FOR THE REST OF WEDNESDAY HINGES ON THE REMNANTS FROM WEAK OVERNIGHT SHOWERS PUSHING THROUGH FAR EASTERN KANSAS. RADAR TRENDS THROUGH 19Z HAVE INDICATED THAT PRECIPITATION FROM THESE OVERNIGHT SHOWERS HAS SUBSIDED AND ONLY A STRATUS SHIELD REMAINS. EARLY SURFACE ANALYSIS INDICATED THAT A STRONG OUTFLOW BOUNDARY PUSHED SOUTHWARD SOUTH OF THE KS/OK BORDER...BUT THROUGHOUT THE DAY WINDS HAVE SHIFTED BACK TO THE E-SE IN THE WAKE OF THE DEPARTING CLOUDS. WEST OF THE PRECIPITATION SHIELD TEMPERATURES HAVE ALREADY RISEN BACK INTO THE LOWER 100S...BUT DUE TO STRONG MIXING AND A VERY DRY LOW AND MID LEVEL ATMOSPHERIC COLUMN SURFACE TDS HAVE DROPPED TO THE UPPER 50S TO LOWER 60S IT MAY BE TOUGH FOR HEAT INDICES TO CLIMB BACK INTO THE 100 TO 105 RANGE...ALTHOUGH IT IS CONCEIVABLE THAT TEMPERATURES WILL STILL APPROACH THE 100 DEGREE THRESHOLD BEFORE THE DAY IS COMPLETELY DONE SO WILL LET THE ADVISORY CONTINUE THROUGH THE HOTTEST HOURS OF THE DAY THIS PM. FOR THE OVERNIGHT HOURS MODELS HAVE STRUGGLED SOMEWHAT WITH THE RESOLUTION OF EMBEDDED SHORTWAVE TROUGHS WITHIN THE BETTER FLOW NORTH OF THE MID/UPPER RIDGE. SINCE THE RIDGE REMAINS WELL ESTABLISHED TO THE SOUTHWEST OF THE FORECAST AREA...GOOD MID TO UPPER LEVEL FLOW OF 20 TO 30 KTS MEANS WE COULD SEE A CHANCE FOR SHOWERS AND THUNDERSTORMS OVERNIGHT AS AN EMBEDDED WAVE COMES OFF THE E. COLORADO PLAINS. CERTAINTY SURROUNDING OVERNIGHT RAIN IS RATHER LOW...BUT A CHANCE FOR PRECIPITATION CERTAINLY DOES EXIST FOR PORTIONS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS FOR THE EARLY MORNING HOURS ON THURSDAY. SHOULD OVERNIGHT SHOWERS FORM ACROSS CENTRAL KANSAS THE MID LEVEL STRATUS SHIELD MAY PERSIST IN THE AREA THROUGH NOON...SIMILARLY TO WEDNESDAY...WHICH MAY HINDER A RAPID INCREASE IN TEMPERATURES THROUGHOUT THE DAY. WILL GO WITH A BIT OF A PERSISTENCE FORECAST THAT LEANS TOWARD THE MET GUIDANCE...BUT THESE HIGHS MAY BE SLIGHTLY LOWER SHOULD CLOUDS HOLD INTO THE AREA LONGER IN THE DAY. JL THURSDAY NIGHT-NEXT WEDS... PATTERN OF WEAK SHORTWAVE TROUGHS OVER THE CENTRAL PLAINS WITHIN THE MODEST FLOW ALOFT WILL PERSIST THROUGH FRI. TRICKY LOWER CONFIDENCE FORECAST FOR PRECIP CHANCES THURSDAY EVENING AS ANOTHER WEAK VORT MAX TRACKS ACROSS NORTHEAST KANSAS INTO MISSOURI. DECENT WARM AIR ADVECTION ALOFT COUPLED WITH ISENTROPIC ASCENT ON THE 310K AND 315K SURFACES ESPECIALLY OVER THE EAST CENTRAL COUNTIES MAY BE ABLE TO SUPPORT OR ENHANCE ANY SHOWERY ACTIVITY THROUGH THE OVERNIGHT PERIOD. WITH THE POTENT RIDGE CENTERED TO THE SOUTH HIGHS ON FRIDAY APPROACH THE UPPER 90S TO LOWER 100S. WITH THE EASTERLY FLOW INCREASING THE DEWPOINT VALUES AREA WIDE IN THE MIDDLE TO UPPER 60S...HEAT INDICES COULD AGAIN REACH ADVISORY CRITERIA AROUND 105 DEGREES. TEMPORARY RELIEF FROM THE HEAT AND HIGHER RAIN CHANCES STILL LOOK TO OCCUR FRI NIGHT-SAT AS A COLD FRONT DROPS SOUTHEASTWARD FROM NEBRASKA. SLIGHTLY INCREASED FRONTAL POSITION FURTHER SOUTH DURING THE AFTERNOON PERIOD AS THE LATEST GUIDANCE ACCELERATES THE FRONT TOWARDS THE FAR EAST CENTRAL AND SOUTHEAST COUNTIES OF THE CWA BY EARLY EVENING. HIGHS WILL ALSO BE DEPENDENT ON THE FRONTAL POSITION DURING THE PEAK HEATING HOURS. AT THIS TIME LOWER 90S ARE EXPECTED FOR THE COUNTIES NEAR THE NEBRASKA BORDER...SPANNING TO NEAR 100 DEGREES OVER LYON...COFFEY AND ANDERSON COUNTIES. ANY RELIEF FROM HOT TEMPS WILL BE SHORT-LIVED AS HTS RISE AND THE RIDGE BEGINS TO BUILD BACK INTO THE PLAINS NEXT WEEK. HOT AND MAINLY DRY WEATHER SHOULD PERSIST INTO WEDS WHEN ANOTHER WEAK COLD FRONT IS FCST TO DROP INTO THE AREA. BOWEN && .AVIATION... MAIN CONCERN FOR THE TAFS WILL BE THE TIMING AND AREAL COVERAGE OF CONVECTION AS IT MOVES ACROSS NORTHEAST KANSAS. CIGS EXPECTED TO BE VFR THROUGH THE PERIOD BUT MVFR VSBYS ARE POSSIBLE WITH TSRA. CONVECTION SHOULD MOVE EAST OF THE TERMINALS BY 16Z. HAVE MAINTAINED A MENTION OF VCTS ATTM. 53 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 1, 12:59 PM CDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1259 PM CDT WED AUG 1 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-021800- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1259 PM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES THIS AFTERNOON ACROSS MUCH OF THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS TONIGHT...WITH A SLIGHT CHANCE OF THUNDERSTORMS ACROSS EAST CENTRAL KANSAS. THE RANGELAND FIRE DANGER WILL BE VERY HIGH ACROSS PARTS OF EAST CENTRAL AND NORTH CENTRAL KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY NIGHT. THE BETTER CHANCES OF STORMS APPEARS TO BE SATURDAY AFTERNOON AS A COLD FRONT MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 2, 1:08 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 108 AM CDT THU AUG 2 2012 KSZ008-020-020700- CLOUD-REPUBLIC- 108 AM CDT THU AUG 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC AND NORTHWESTERN CLOUD COUNTIES... THROUGH 200 AM CDT...STRONG OUTFLOW WINDS OF 40 TO 50 MPH FROM THUNDERSTORMS TO THE NORTH AND WEST OF REPUBLIC COUNTY WILL MOVE SOUTHEAST ACROSS REPUBLIC AND NORTHWESTERN CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS JUST BEHIND THE STRONGER WINDS WILL THEN MOVE ACROSS NORTHERN CLOUD AND WESTERN REPUBLIC COUNTIES PRODUCING LOCALLY HEAVY RAINFALL AND MORE GUSTY WINDS. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BELLEVILLE...MUNDEN...CUBA...AGENDA...NARKA...JAMESTOWN AND CONCORDIA. && LAT...LON 4000 9737 3967 9738 3954 9793 4000 9794 TIME...MOT...LOC 0604Z 270DEG 22KT 3995 9774
Special weather statement, Aug 2, 1:51 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
151 AM CDT THU AUG 2 2012
KSZ008-009-020-020745-
CLOUD-REPUBLIC-WASHINGTON-
151 AM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC...NORTHEASTERN
CLOUD AND WASHINGTON COUNTIES...
THROUGH 245 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
40 MPH ACROSS PORTIONS OF EASTERN REPUBLIC...NORTHEASTERN CLOUD AND
WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50
MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE CLYDE...CUBA...AGENDA...NARKA...MAHASKA...
HADDAM...PALMER...MORROWVILLE...LINN...WASHINGTON...GREENLEAF...
HOLLENBURG...BARNES...BELLEVILLE AND HANOVER.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4000 9680 3966 9681 3952 9757 4000 9774
TIME...MOT...LOC 0650Z 258DEG 34KT 4012 9764 3985 9754
3963 9749Special weather statement, Aug 2, 1:55 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
155 AM CDT THU AUG 2 2012
KSZ020-021-034-020745-
CLAY-CLOUD-OTTAWA-
155 AM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA...WESTERN CLAY
AND CLOUD COUNTIES...
THROUGH 245 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
30 MPH ACROSS PORTIONS OF NORTHERN OTTAWA...WESTERN CLAY AND CLOUD
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH...
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE GLASCO...DELPHOS...MINNEAPOLIS...CONCORDIA...
CONCORDIA AIRPORT...WELLS...AURORA...MILTONVALE AND CLYDE.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3963 9792 3963 9737 3957 9737 3955 9735
3913 9734 3913 9737 3909 9737 3910 9793
TIME...MOT...LOC 0655Z 277DEG 24KT 3960 9790 3919 9792The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:08 AM CDT | Special Weather Statement | TOP | Republic | 52 min |
| Aug 2, 1:51 AM CDT | Special Weather Statement | TOP | Republic, Washington | 54 min |
| Aug 2, 1:55 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 50 min |
| Aug 2, 2:27 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley | 48 min |
| Aug 2, 2:38 AM CDT | Special Weather Statement | TOP | Marshall | 67 min |
| Aug 2, 3:10 AM CDT | Special Weather Statement | TOP | Geary, Jackson, Nemaha, Pottawatomie, Wabaunsee | 50 min |
| Aug 2, 3:17 AM CDT | Special Weather Statement | TOP | Morris | 43 min |
| Aug 2, 3:38 AM CDT | Special Weather Statement | TOP | Jackson, Shawnee, Wabaunsee | 52 min |
| Aug 2, 4:00 AM CDT | Special Weather Statement | TOP | Brown, Douglas, Jefferson, Shawnee | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.